Alert archive / Illinois / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Lincoln, IL

August 23, 202121 counties in Illinois

NWS Lincoln, IL issued this dense fog advisory at Aug 23, 2021, 3:51 AM CDT for 21 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2021, 3:51 AM CDT (08:51 UTC)
Expired
Aug 23, 2021, 8:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
All 21 counties

Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Shelby County, IL, Vermilion County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS73 KILX 230851
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
351 AM CDT Mon Aug 23 2021

ILZ042>046-051>057-061>063-066>068-071>073-231300-
/O.NEW.KILX.FG.Y.0013.210823T0851Z-210823T1300Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Lincoln, Clinton, Monticello, Champaign, 
Urbana, Danville, Springfield, Taylorville, Decatur, Sullivan, 
Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, 
Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
351 AM CDT Mon Aug 23 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Visibility occasionally dropping to one half mile or less
  in dense fog.

* WHERE...Along and south of a Danville to Lincoln line.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.
  Plan on extra time to arrive at your destination for the morning
  commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Barnes
1 follow-up statement
161 
WWUS73 KILX 231303
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
803 AM CDT Mon Aug 23 2021

ILZ042>046-051>057-061>063-066>068-071>073-231415-
/O.EXP.KILX.FG.Y.0013.000000T0000Z-210823T1300Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Lincoln, Clinton, Monticello, Champaign, 
Urbana, Danville, Springfield, Taylorville, Decatur, Sullivan, 
Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, 
Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
803 AM CDT Mon Aug 23 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities have improved across the area, therefore the advisory
has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this dense fog advisory went out at Aug 23, 3:48 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 23, 3:48 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
348 AM CDT Mon Aug 23 2021

.SYNOPSIS...
Issued at 347 AM CDT Mon Aug 23 2021

A prolonged period of heat and humidity will be on tap across
central Illinois...with air temperatures climbing into the 90s
and heat index values exceeding 100 degrees through next weekend.
Limit time outdoors and drink plenty of water as the heat builds
this week!

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 347 AM CDT Mon Aug 23 2021

With high pressure directly overhead, skies are clear and winds
have become calm across central Illinois early this morning.
Thanks to excellent radiational cooling and a modestly moist
boundary layer, fog is developing...particularly along/east of
the I-55 corridor. High clouds are beginning to stream across the
northern KILX CWA, which should inhibit widespread fog formation
there. Meanwhile further south, most CAMs are suggesting the
potential for dense fog. 08z/3am obs continue to show a distinct
downward trend in visby, with several sites across the E/SE at or
below 1/2 mile. As a result, will be issuing a Dense Fog Advisory
along/south of a Danville to Lincoln line through 9am.

Further west, scattered convection has developed ahead of a cold
front within a broad 30-40kt 850mb jet from eastern Nebraska
to western Wisconsin. This activity will slowly shift eastward
over the next several hours, but will remain west of central
Illinois until after sunrise. As the nocturnal jet weakens and the
convection pushes into a more unfavorable environment east of the
Mississippi River, areal coverage will diminish later this morning.
In fact, some models completely dissipate the showers/storms
before they ever arrive. Have opted to include low chance PoPs
west of I-55 from mid-morning into the afternoon, although most
locations will likely stay dry. High temperatures today will be a
couple of degrees warmer than yesterday, topping out in the upper
80s and lower 90s.

With frontal boundary remaining well to the W/NW and the nocturnal
jet once again orienting itself from the Plains into the Upper
Midwest, it appears nighttime convection will stay largely to the
north across Minnesota into Wisconsin late tonight. The NAM tries
to drop the storms S/SE into north-central Illinois late: however,
this does not make much sense based on frontal position and
thickness regime. Have therefore maintained a mostly dry
forecast...with just slight chance PoPs along/north of a Galesburg
to Bloomington line toward dawn.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 347 AM CDT Mon Aug 23 2021

Heat and humidity will be the main weather story in the extended,
as all signs point to a prolonged period of heat Tuesday through
Saturday. Afternoon heat index values will climb above 105 degrees
across much of central Illinois both Tuesday and Wednesday
afternoon, and will likely remain oppressive right into the
weekend as well. There will be periodic storm chances to provide
some temporary cooling: however, with rising upper heights, the
best chance for widespread convection will be suppressed further
north across the Great Lakes.

Further out, all models agree that a significant short-wave trough
tracking out of the northern Rockies will flatten the prevailing
upper ridge and push a cold front into central Illinois early
next week. Timing of FROPA is still uncertain, but models are
focusing on the Sunday night/Monday time frame. Given approach of
forcing mechanism, have carried highest PoPs of the entire
forecast period Sunday afternoon/night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1144 PM CDT Sun Aug 22 2021

Clear skies and calm winds will combine with relatively muggy
dewpoints to produce fog overnight. Coverage of dense fog in the
high res guidance has been increasing with each update, especially
east of I-55. Looking for some dense fog near CMI, DEC and BMI in
that scenario, and have included a few hours of LIFR/VLIFR vis for
those sites between 10z-13z. The convection upstream is now
looking to arrive a few hours later, possibly reaching PIA toward
14z if it holds together. There is still a weakening trend in the
guidance once it arrives, with little to no convection by 18z
across our western counties. Continued to indicate VCTS at PIA
from 14Z-18z Monday as that wave passes through.

Winds should remain light and variable tonight, with a southerly
component developing Monday morning ahead of the next shortwave.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Shimon
Hazardous weather outlook, Aug 22, 3:08 PM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Sun Aug 22 2021

ILZ027>031-036>038-040>043-047>051-232015-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
308 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Occasional isolated to scattered thunderstorms are possible
Monday through Saturday.

Hot and humid weather will move into the area with heat index
values around 105 possible during the afternoon hours for Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-052>057-061>063-066>068-071>073-232015-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
308 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Occasional isolated to scattered thunderstorms are possible
Tuesday through Saturday.

Hot and humid weather will move into the area with heat index
values around 105 possible during the afternoon hours for Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:49 PM CDTSpecial Weather StatementILXSchuyler26 min
Aug 23, 1:08 PM CDTSevere Thunderstorm WarningILXSchuyler37 min
Aug 23, 1:26 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler34 min
Aug 23, 1:47 PM CDTSevere Thunderstorm WarningILXCass, Morgan43 min
Aug 23, 2:29 PM CDTSpecial Weather StatementILXSangamon46 min
Aug 23, 2:53 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more5 days

Nearby

Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.